TikTok challenge latest ‘peer pressure’ for kids, parents to worry about

LEXINGTON, Ky. (WTVQ) – Everyone from parenting and social media experts to health professionals are raising alarms about the latest issue to face kids and young adults.

In another form of ‘challenge’ or peer pressure, the so-called Benadryl challenge on the social media platform TikTok is hardly a challenge but instead is a serious danger, experts say.

The challenge encourages people to take extremely high doses of the drug in an effort to experience the hallucinogenic side effects. But, at that dose, the drug can also cause dangerous side effects in the heart and other parts of the body, according to medical professionals.

A 15-year-old Oklahoma girl died from taking too much of the drug.

And as far back as May, Cook Children’s Hospital in Texas warned it treated three teenagers within a week who had all come in with symptoms of an overdose after trying the challenge.

TikTok has since taken many of the videos down.

The cases are a good opportunity for parents to re-enforce old lessons to their children or stress new ones.

“People on TikTok put some things out there to get the most engagement, to get the most clicks and shares on it, so the more outrageous the thing they request, the more clicks and shares they’re going to get,” explained Katie Urch, an associate professor of multimedia at the UK School of Journalism.

“So it’s not a thing that is innocently put out there by someone on TikTok and there’s absolutely no board of challenge or safety associated with TikTok,” she continued.

Urch said people, especially young people, are drawn in when they hear the word ‘challenge’ but in may cases, it’s not a challenge but rather a danger.

She said parents should be aware and on guard for these kinds of social media trends.

She compares it to the old ‘jump off a bridge challenge.’ “You wouldn’t jump off a bridge or a building just because a friend did,” is the old parental advice and it applies today, she said.

“Parents should remind their kids they don’t have to do it,” she said, encouraging parents to spend time learning about social media and getting advice on how to stay involved with their children and teach them about the pitfalls of social media.

“Kids of course want to do a challenge, but the ones on social media aren’t typically safe so tell them don’t do it or encourage them to discuss it with you first,” she advised.

“Rising above it all is the real winning.”

In low doses, Benadryl (diphenhydramine) is a sedative to most people. But in higher doses, it can cause everything from agitation and confusion to hallucinations ad seizures in high doses, according to medical experts.

Categories: Featured, Local News, News

Leave a Reply

Your email address will not be published. Required fields are marked *